Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2008, 6:06 PM MST for Coconino County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 6:06 PM MST (01:06 UTC)
- Expired
- Aug 18, 2008, 6:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 180134
FFWFGZ
AZC005-180700-
/O.NEW.KFGZ.FF.W.0023.080818T0106Z-080818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 PM MST SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL MIDNIGHT MST
* AT 630 PM MST...EXTENSIVE FLOODING CONTINUES ON CATARACT CREEK
IN SUPAI VILLAGE...WITH ADDITIONAL STORM RUNOFF EXPECTED OVERNIGHT
TONIGHT. ADDITIONAL HEAVY RAIN OF UP TO 3 INCHES FELL IN THE
HEADWATERS OF CATARACT CREEK TODAY...AND A FAILURE OF REDLANDS
DAM ON CATARACT CREEK WILL CONTRIBUTE TO MORE EXTENSIVE FLOODING
OVERNIGHT. EVACUATIONS OF RESIDENTS AND TOURISTS ARE ONGOING IN
THE SUPAI AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUPAI...HUALAPAI HILLTOP TRAIL DOWN TO SUPAI...CATARACT CREEK...
HAVASU CREEK TO THE CONFLUENCE WITH THE COLORADO RIVER...IN
ADDITION TO RED LAKE WASH...MONUMENT WASH...AND OTHER SMALL
STREAMS IN THE UPPER CATARACT CREEK DRAINAGE AREA NEAR WILLIAMS.
FLOOD WATERS FROM HEAVY RAINS FRIDAY THROUGH TODAY CONTINUE TO MOVE
DOWN CATARACT CREEK FROM NORTH OF WILLIAMS AND WEST OF VALLE TO
SUPAI VILLAGE. IN ADDITION...A FAILURE OF REDLANDS DAM ON CATARACT
CREEK WILL CONTRIBUTE TO HEAVIER FLOW ON CATARACT CREEK. THE FLOOD
WATERS ARE EXPECTED TO CREST OVERNIGHT. DO NOT TRAVEL TO OR FROM
HUALAPAI HILLTOP TO SUPAI TODAY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
3633 11273 3635 11272 3635 11270 3595 11240
3535 11215 3536 11240
$$
DJO2 follow-up statements
000
WGUS55 KFGZ 180603
FFWFGZ
AZC005-181300-
/O.EXT.KFGZ.FF.W.0023.000000T0000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 PM MST SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 600 AM MST MONDAY
* AT 1042 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
FLOODING WAS CONTINUING IN THE SUPAI AREA. HEAVY RAIN THAT FELL
SUNDAY AFTERNOON IN THE HEADWATERS OF CATARACT CREEK MAY CAUSE
WATER LEVELS TO RISE SLIGHTLY OVERNIGHT IN THE SUPAI AREA...BEFORE
BEGINNING TO FALL ON MONDAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUPAI AND
CATARACT CREEK THROUGH WEST CENTRAL COCONINO COUNTY
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
3633 11273 3635 11272 3635 11270 3595 11240
3535 11215 3536 11240
$$
JJ000
WGUS75 KFGZ 181303
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
556 AM MST MON AUG 18 2008
AZC005-181306-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
556 AM MST MON AUG 18 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM MST FOR WEST CENTRAL
COCONINO COUNTY...
THE CURRENT FLASH FLOOD WARNING FOR THE SUPAI AREAS...CATARACT CREEK
AND HAVASU CREEK WILL EXPIRE AT 6 AM MST.
A NEW FLASH FLOOD WARNING FOR THE SAME AREA WILL BE ISSUED
IMMEDIATELY AND BE VALID THROUGH 12 NOON MST TODAY.
LAT...LON 3629 11281 3632 11277 3632 11276 3633 11275
3633 11273 3635 11272 3635 11270 3595 11240
3535 11215 3536 11240
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:00 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 17, 3:00 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST MON AUG 17 2008 .SYNOPSIS...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TUESDAY ACROSS MOST OF NORTHERN ARIZONA. A DRYING TREND IS EXPECTED TO START MID-WEEK...WITH DECREASING THUNDERSTORM ACTIVITY THROUGH FRIDAY. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SHORTLY AFTER 1100 AM MST THIS MORNING ACROSS THE MOGOLLON RIM AND ARE RUNNING ALONG AND SLIGHTLY EAST OF THE RIM TO THE SOUTHEAST. THE STORMS ARE RUNNING PRETTY MUCH SINGLE FILE AT THIS TIME...WHICH IS EQUATING TO DECENT PRECIPITATION AMOUNTS IN A SMALL AREA. WILL CONTINUE TO SEE THE ACTIVITY THROUGH THE LATER AFTERNOON AND AND EARLY EVENING HOURS...WITH THE ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET. RIDGE OF HIGH PRESSURE TO THE WEST OF THE STATE WILL GRADUALLY PUSH TO THE EAST. THERE WILL BE SOME DRYING OUT OF THE AIR MASS...BUT WE WILL PROBABLY SEE SOME SHOWERS AND THUNDERSTORM DEVELOPING IN THE AFTERNOON. HAVE ADJUSTED POPS UPWARD SLIGHTLY TO ACCOUNT FOR THIS. ALSO...THE STEERING FLOW FOR STORMS LOOKS LIKE IT WILL BE MORE OUT OF A WESTERLY AND NORTHWESTERLY DIRECTION FOR TUESDAY. AS A RESULT WE HAVE SHADED POP GRIDS ACCORDINGLY. FOR WEDNESDAY THROUGH SATURDAY...THE DRYING TREND CONTINUES AND POP COVERAGE HAS BEEN KEPT IN THE SLIGHT CHANCE CATEGORY. MODELS ARE NOT CONSISTENT WITH THE PLACEMENT OF THE HIGH FOR THE WEEKEND...SO HAVE KEPT LOW POPS IN THE FORECAST UNTIL THERE IS BETTER CONSISTENCY WITH THE SOLUTIONS. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING...WITH ISOLATED THUNDERSTORMS AFTER 03Z. DRIER AIR WILL CONTINUE TO FILTER INTO THE AREA ON TUESDAY...WITH ONLY WIDELY SCATTERED STORMS EXPECTED OVER THE HIGH TERRAIN IN THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. LITTLE ACTIVITY IS EXPECTED NORTH OF THE RIM. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...............42 AVIATION/FIRE WX.....BAK VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 958 AM MST SUN AUG 17 2008 AZZ004>018-037>040-180715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 958 AM MST SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT AROUND 15 TO 20 MPH. SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24 TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 17, 5:25 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 PM MST SUN AUG 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL FLAGSTAFF 35.19N 111.62W
08/17/2008 E1.00 INCH COCONINO AZ TRAINED SPOTTER
&&
DDVThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:04 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 18, 6:04 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 18, 12:13 PM MST | Areal Flood Warning | FGZ | Coconino | 6 hr |
| Aug 18, 1:26 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Navajo | 2 hr |
| Aug 18, 3:24 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 96 min |
| Aug 18, 4:14 PM MST | Areal Flood Advisory | FGZ | Yavapai | 91 min |
| Aug 18, 4:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 14 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.